Depressogenic effects of medications: a review
Year: 2011
Type: article
Abstract: The literature is filled with reports that link medications with the onset or progression of depression. Because depression is so common in patients with medical illness, assessing whether a medication has in fact caused depression, or whether the relationship is coincidental, can be challenging. In this article, we review the literature on the association between medications and depression. For most agents, there are case reports or small studies linking the medication with the onset of depression, but more rigorous prospective studies are either lacking or found no association between the agent and depression. However, several medications, (eg, barbiturates, vigabatrin, topiramate, flunarizine, corticosteroids, mefloquine, efavirenz, and interferon-alpha) do appear to cause depression in some patients and should be used with caution in patients at risk for depression.
Authors: Christopher M. Celano, Oliver Freudenreich, Carlos Fernandez-Robles, Theodore A. Stern, Mario A. Caro, Jeff C. Huffman
Institutions: Harvard University, Massachusetts General Hospital
Language: English
Subfield: Pharmacology
Field: Medicine
Domain: Health Sciences
Open Access status: diamond
OpenAlex ID: W1512048841
